Kentucky, 2007

Drought in Kentucky, August 3 to 31, 2007

August 3 to 31, 2007 · NWS PAH · 22 events in 22 counties and zones

Severe drought conditions near the Tennessee border at the start of the month overspread the remainder of western Kentucky. By the end of the month, the severe drought worsened to the extreme drought category for all but the Henderson/Owensboro area.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Severe drought conditions near the Tennessee border at the start of the month overspread the remainder of western Kentucky. By the end of the month, the severe drought worsened to the extreme drought category for all but the Henderson/Owensboro area. A persistent 500 mb high over the southeast and south central U.S. steered rain-producing systems north and west of Kentucky. At Paducah, August 28 was the only day of the month when more than .01 inch fell. A thunderstorm on that day dropped 1.16 inches. The monthly total of 1.17 inches was the eighth lowest on record for August. Some locations in western Kentucky were running 12 to 18 inches below normal for the year-to-date. Paducah was 7.08 inches below normal. The Commonwealth of Kentucky maintained a Water Shortage Watch for Muhlenberg County, where dry conditions created the potential for drinking water supply problems. The city of Marion in Crittenden County asked residents to voluntarily reduce water use and limit outdoor watering. Marion residents were asked to follow an odd/even watering schedule. In Christian County, the water authority asked customers to limit landscape watering to four days per week. The main impact of the dry conditions was the low production of hay for livestock feed. The USDA declared 17 Kentucky counties agricultural disaster areas due to ongoing drought. These counties along the Tennessee border were designated as contiguous disaster areas. Soil moisture deficits in the top 12 inches of soil were running up to one to one and one-half inches below normal. Statewide, 71 percent of pasture land, 19 percent of the tobacco crop, 37 percent of the soybean crop, and 25 percent of the corn crop was rated poor or very poor. Crop damage estimates were not available yet. Fire danger was high to extreme at times, depending on wind and relative humidity levels. A few large fires in excess of 100 acres occurred. A woods fire that threatened a TVA power plant near Drakesboro in Muhlenberg County burned about 450 acres. Another fire in northern Graves County between Mayfield and Fancy Farm torched about 200 acres, mostly farm fields. In the southeast corner of Graves County near Bell City, another fire burned about 250 acres of grass, cornfields, and woods. A burn ban was initiated in all western Kentucky counties. Due to low flows on rivers, hydroelectric power generated at dams owned by the Tennessee Valley Authority was less than half of normal. Low water levels on the major rivers forced barge operators to lighten loads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 2, 8:00 PM CST, 4 hours earlier.

Area forecast discussion, Aug 2, 8:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CDT THU AUG 2 2007

.UPDATE...
CLUSTER OF INTENSE STORMS OVER THE PENNYRILE REGION OF WESTERN
KENTUCKY EARLIER THIS EVENING MOISTENED THE LOWER LEVELS. PATCHY FOG
IS LIKELY TO FORM THERE OVERNIGHT. ELSEWHERE...PATCHY FOG IS
EXPECTED WHERE DEEPER LOW LEVEL MOISTURE EXISTS ACROSS SOUTHEAST
MISSOURI AND THE PURCHASE AREA OF WEST KENTUCKY. THE DEEPER MOISTURE
WAS REFLECTED BY ISOLATED STORMS THIS AFTERNOON AND HIGHER DEW
POINTS DURING PEAK HEATING/BOUNDARY LAYER MIXING. ALTHOUGH A FEW
ISOLATED STORMS COULD OCCUR OVERNIGHT ALONG RESIDUAL OUTFLOW
BOUNDARIES...COVERAGE SHOULD BE LESS THAN THE 20 PERCENT NEEDED FOR
FORECAST MENTION.

DEW POINTS ARE 1 TO 3 DEGREES HIGHER THAN 24 HOURS AGO...WHICH
SUGGESTS THAT TEMPS WILL NOT RADIATE DOWN QUITE AS LOW AS LAST
NIGHT. EXPECT LOWS AROUND 70 MOST AREAS.

&&

.PREVIOUS DISCUSSION /ISSUED 240 PM CDT THU AUG 2 2007/...
CURRENTLY HAVE ISOLD TO SCT TSTORM ACTIVITY THIS AFTERNOON OVER
ERN/SRN AND WRN PORTIONS OF THE FORECAST AREA. IL IS REALLY THE ONLY
AREA COMPLETELY DEFUNCT OF ECHOES. THE ISOLATED ACTIVITY SEEMED TO
CORRESPOND FAIRLY WELL AT 19Z WITH THE GOES EAST SOUNDER AXIS OF
HIGHER PW VALUES. MODERATE INSTABILITY IS COMBINING WITH THE
INCREASED INTEGRATED MOISTURE TO SUPPORT THE ACTIVITY. WILL KEEP
SMALL POPS IN THROUGH THE EARLY EVENING HOURS...BUT SHOULD
EVENTUALLY DIE WITH THE SETTING OF THE SUN/LOSS OF SURFACE
INSTABILITY. SOME BUILD UPS EARLY THIS EVENING WILL BE RESULT OF
MERGING OUTFLOW BOUNDARIES FROM PREVIOUS CELLS.

LATEST MODEL RUNS NOW COMING INTO BETTER AGREEMENT INDICATING THE
H5 RIDGE RETROGRADING JUST ENOUGH TO ALLOW NORTHWEST FLOW TO WORK
SOUTHWARD INTO THE NRN CWA OVER THE NEXT COUPLE OF DAYS. AS A
RESULT...MODELS ARE NOW PUSHING A WEAK COLD FRONT INTO THE CWA
FRIDAY NIGHT AND STALLING IT OUT NW-SE ACROSS THE CWA THROUGH
SATURDAY. STILL LOOKS AS THOUGH THE MAIN MID LL ENERGY AND
ASSOCIATED MCS DEVELOPMENT WILL BE NORTH OF THE FRONT...GENERALLY
N/NE OF OUR FORECAST AREA. HOWEVER...MID SHIFT HAD CHOSEN TO INTRO
SMALL POPS IN OUR NRN COUNTIES CLOSEST TO THE FRONT ITSELF...AND
WOULD PREFER TO LEAVE THAT IN TACT FOR NOW. WILL NOT MENTION MUCH IN
THE WAY OF POPS SAT/SAT EVENING VERY FAR SOUTH OF I-64 THO.

FOR TEMPERATURES THROUGH SAT...WENT WITH A MET/MAV MOS BLEND. MAV
MOS SEEMS A BIT TOO HIGH ON MAX TEMPS FRI...GIVEN EXPECTED THICKNESS
VALUES.

THE DOMINANT RIDGE CONTINUES TO BE FORECAST OVER THE WFO PAH
FORECAST AREA BY ALL OF THE MEDIUM/LONG RANGE MODELS DURING THE
LATER PART OF THE WEEKEND. AT THIS TIME...I AM LEANING TOWARD A
SLIGHTLY WARMER/DRIER SOLUTION THROUGH THE REMAINDER OF THE FORECAST
PACKAGE.

THE ECMWF/GFS/UKMET SOLUTIONS ARE SOMEWHAT SIMILAR IN TIMING AND
LOCATION. FOR SUNDAY INTO MONDAY...THE ECMWF HAS A SLIGHTLY BETTER
SPATIAL LOCATION OF THE UPPER LEVEL RIDGE...WITH SLIGHTLY HIGHER
HEIGHTS AND IS PREFERRED.

THE WFO PAH FORECAST AREA REMAINS JUST SOUTH OF THE BASE OF THE
WEST/NORTHWEST FLOW ALOFT OVER THE CONTERMINOUS U.S. THE INFLUENCE
OF HIGH PRESSURE FROM SUNDAY THROUGH EARLY TUESDAY REMAIN
DOMINANT...WITH A SLIGHTLY GREATER INFLUENCE OF LOW LEVEL SOUTHWEST
WIND FLOW/LOWER HEIGHTS FROM THE NORTHWEST...TUESDAY THROUGH
THURSDAY. THE SURFACE WIND GRADIENT TIGHTENS TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...PUSHING HIGHER THETA-E AIR TOWARD AN
APPROACHING BOUNDARY NORTH OF THE FORECAST AREA DURING THE DAY ON
WEDNESDAY.

ALTHOUGH THE OPERATIONAL GFS GUIDANCE IS FURTHER SOUTH WITH THE
BOUNDARY ON WEDNESDAY AND THURSDAY...I PLAN TO LEAN TOWARD THE
FURTHER NORTH SOLUTION OF THE EMCWF/HPC GUIDANCE. THIS SOLUTION
FOCUSES THE ATTENDANT PRECIPITATION ALONG AND GENERALLY N/E OF THE
FRONTAL BOUNDARY. ALTHOUGH I CAN RULE OUT A MENTION OF 20 PERCENT OR
LESS THUNDERSTORM COVERAGE...ESPECIALLY ALONG THE SRN IL/SWRN IL
COUNTIES ON WEDNESDAY AND THURSDAY...THE PROBABILITY OF OCCURRENCE
REMAINS TOO LOW TO MENTION IN THE GRIDDED/TEXT/TABULAR FORECAST AT
THIS TIME.

WITH RESPECT TO HEAT INDEXES...SUNDAY STILL LOOKS ON TARGET TO SEE
AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES OVER SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. AFTERNOON HEAT INDEXES OF 100-105
WILL BE LIKELY MONDAY THROUGH AT LEAST THURSDAY OF NEXT WEEK.

WITH RESPECT TO MAX/MIN TEMPERATURES/DEWPOINTS...I DECIDED TO
SLIGHTLY LOWER MIN TEMPS/DEWPOINTS TO ACCOUNT FOR THE DRY/DRYING
GROUND VEGETATION AND EVAPORATION. THIS WAS A POSSIBILITY THAT WAS
DISCUSSED AROUND THE OFFICE...GIVEN THE INCREASING DROUGHT
CONDITIONS. THIS MAY LIMIT THE POTENTIAL FOR A WIDESPREAD HEAT
ADVISORY BY THE MIDDLE OF NEXT WEEK...BUT OF COURSE...THIS WILL
DEPEND ON THE AMOUNT OF CLOUD COVER/WIND/HORIZONTAL AND VERTICAL
MOISTURE FLUX OVER THE WFO PAH FORECAST AREA.

FINALLY...FOR FORECAST CONTINUITY...LEFT OUT THE MENTION OF HAZE IN
THE GRIDDED FORECAST...ALTHOUGH THE LOW/MID LEVEL SUBSIDENCE
INVERSION WILL CONTINUE TO TRAP LITHOMETEORS...ESPECIALLY ON SUNDAY
AND MONDAY.

&&

.AVIATION...
WIDESPREAD HAZE LINGERS THIS AFTERNOON UNDER ELEVATED
INVERSION/LIGHT WIND REGIME...WITH MOST LOCATIONS IN THE 5-6SM
RANGE. SHOULD SEE A REPEAT OF MVFR FOG AND HZ OVERNIGHT...LOCALLY
DOWN TO AROUND 1 1/2SM TO 2SM AT TIMES...ESPECIALLY AFTER MIDNIGHT.
MVFR HZ WILL LIKELY HOLD ON THROUGH MUCH OF FRI MORNING...SIMILAR TO
THIS MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

UPDATE...MY/DRS
PREVIOUS DISC...GM/KES
AVIATION...GM
Hazardous weather outlook, Aug 2, 8:23 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CDT THU AUG 2 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
923 PM CDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CHANCE FOR THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND
EVENING GENERALLY ALONG AND NORTH OF A LINE FROM DU QUOIN ILLINOIS
TO ROCKPORT INDIANA. AT THIS TIME...THESE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

HEAT INDEX VALUES ARE EXPECTED TO REACH OR EXCEED 100 DEGREES EACH
AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Ballard

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Other Federal Agency
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Caldwell

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Other Federal Agency
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Drought, Calloway

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Other Federal Agency
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Carlisle

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Other Federal Agency
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Christian

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Christian forecast zone
Reported by
Other Federal Agency
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Drought, Crittenden

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
Other Federal Agency
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Drought, Daviess

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Other Federal Agency
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Drought, Fulton

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Other Federal Agency
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Graves forecast zone
Reported by
Other Federal Agency
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Henderson

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Henderson forecast zone
Reported by
Other Federal Agency
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Drought, Hickman

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Hopkins

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Other Federal Agency
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Drought, Livingston

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Other Federal Agency
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Drought, Lyon

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Other Federal Agency
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Drought, Marshall

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, McCracken

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Other Federal Agency
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, McLean

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Drought, Muhlenberg

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
Other Federal Agency
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Drought, Todd

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Todd forecast zone
Reported by
Other Federal Agency
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Drought, Trigg

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Other Federal Agency
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Union

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Drought, Webster

When
August 3, 12:00 AM CST to August 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Other Federal Agency
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48877, 48878, 48879, 48880, 48881, 48882, 48883, 48884, 48885, 48886, 48887, 48888, 48889, 48890, 48891, 48892, 48893, 48894, 48895, 48896, 48897, 48898.